Kansas, 2020

Heavy Snow in Kansas, December 2 to 3, 2020

December 2 to 3, 2020 · NWS DDC · 6 events in 5 counties and zones

An upper level low tracked across the Texas panhandle into northwestern Oklahoma that produced snow on the backside across southern counties of the CWA along the border. Reports up to a foot in the warning areas of Meade to Barber County with lesser amounts for the next tier of counties west and north of this line.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level low tracked across the Texas panhandle into northwestern Oklahoma that produced snow on the backside across southern counties of the CWA along the border. Reports up to a foot in the warning areas of Meade to Barber County with lesser amounts for the next tier of counties west and north of this line. Coupled with strong north winds gusting up to 30-40 mph, substantial impacts in the warning and advisory areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 2, 12:13 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 2, 12:13 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1213 PM CST Wed Dec 2 2020

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Thursday)
Issued at 1046 AM CST Wed Dec 2 2020

Snow has pushed out of northwest Oklahoma into southern counties
along the border seeing some decent amounts already for Comanche
to Meade County that was added to the warning to account for the
2-3 inches already fallen in those locations. More banding has
pushed through Barber to Kiowa and Ford Counties seeing up to an
inch in those parts expecting more to come later this afternoon
and evening. The question and forecast challenge will be with the
heavier bands pushing westward as it pivots around the occlusion
if it makes it to Seward County that is only in an advisory at
this time. HRRR models suggest that it should stay in Meade County
but will keep an eye on it as time moves forward. In the
meantime, expect 4-8 inches in the warning zone for these southern
counties with 2-4 inches for points west and northward in the
advisory. Coupled with the strong north winds gusting up to 35-45
mph, travel impacts will be significant in these areas as time
progresses this afternoon and evening for any after work commutes.

Otherwise, expect a continued cold and windy afternoon and evening
as temperatures will remain around where they are now in the low
to mid 30s under the cloudy skies that will persist into the
overnight hours. With this, expect overnight lows to drop only
into the 20s as radiational cooling will be pretty negligible
under these conditions. North winds will start to diminish by
early Thursday morning as snow tapers off and moves southeastward
out of the CWA through daybreak. Skies will improve west to east
through the morning hours of Thursday as high pressure builds in
across the high plains and upper level ridging extends off the
Rockies kicking the aforementioned upper level low to the east and
northeast into the Missouri River Basin. Temperatures Thursday
afternoon will only with the 30s in the snowpacked areas for the
southern counties with upper 30s to low 40s further north to the
I70 corridor where less snow if any at all will fall over the
course of Wednesday afternoon and evening. Another cold night for
Thursday into the upper teens to low 20s under clear skies and
much diminished winds pushing towards a dry and warm trend through
the weekend and the long term forecast.

.LONG TERM...(Thursday night through Wednesday)
Issued at 1200 PM CST Wed Dec 2 2020

Benign weather pattern is in store for the long term forecast as
upper level ridging will be set in place across the Rockies and
high plains giving way to the more generally dry northwest flow.
Expect a warmup after a cold start to end the work week on Friday
with upper 40s in the snowpacked areas of southern counties and
into the low to mid 50s further north that will not get the snow
near as much if any at all. Upper 40s to mid 50s will continue
over the weekend in the same areas and through early next week on
Monday before a southerly surge of warmer air pushes in on Tuesday
and Wednesday with strong downsloping due to leeside troughing
over eastern Colorado pushing afternoon highs into the upper 50s
and even low 60s for the entire CWA. Morning low temperatures
through the time frame with be in the 20s for the most part before
pushing into the 30s for early next week with the aforementioned
warmer air. Dry and warmer will be the story for the long term
after the active short term weather, with extended outlooks
looking more bleak in terms of being below average for
precipitation and above average for temperatures through the end
of the month.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1033 AM CST Wed Dec 2 2020

MVFR ceilings and visibility for DDC and LBL with light snow
continuing through the next several hours to around 02-04Z before
improving through 07-09Z and scattering out after 15-17Z. GCK
will carry the MVFR ceilings but with snow less likely that far
northwest into the CWA, visibility should remain only slightly
hindered through this first parts of the TAF period.

Strong north winds gusting up to 30-35kts for all TAF locations
through the 07-09Z time period before the upper level low moves
northeast into the Missouri River Basin. Winds after that point
will slacken to 12-15kts as the gradient continues to relax with
high pressure building in across the CWA from the west. After the
15-17Z period, expect the north winds around 10kts with scattered
low level clouds lingering before clearing out and winds becoming
very light later in the afternoon and evening after the end of the
period into the next cycle run. A busy first half of this TAF
period before becoming more benign later in the period and beyond.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  23  37  22 /  90  60  10   0
GCK  36  21  39  20 /  80  50  10   0
EHA  33  20  39  22 /  80  40  10   0
LBL  36  20  37  19 /  80  80  10   0
HYS  41  24  41  23 /  20  20  10   0
P28  39  28  35  22 /  90  90  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Thursday for KSZ087>090.

Winter Weather Advisory until 6 AM CST /5 AM MST/ Thursday for
KSZ061>066-074>081-084>086.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Dec 2, 4:37 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
437 AM CST Wed Dec 2 2020

KSZ030-031-043>046-061>066-074>081-084>090-031100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
437 AM CST Wed Dec 2 2020 /337 AM MST Wed Dec 2 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A Winter Storm Warning is in effect for the area from Medicine
Lodge to Ashland for this afternoon and tonight for potential snow
amounts of six inches or more. Farther to the north and west, a
Winter Weather Advisory is in effect in the area from Elkhart
through Garden City and Larned where anywhere from 1 to 5 inches
of snow will be possible. In addition to the snow, gusty north
winds will cause areas of blowing and drifting snow which will
create hazardous travel conditions.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Elevated risk
* Snow: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Clark

When
December 2, 3:00 PM CST to December 3, 8:00 AM CST
Where
Clark forecast zone
Reported by
Law Enforcement
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Nine inches of snow was observed in Ashland.

Heavy Snow, Meade

When
December 2, 3:00 PM CST to December 3, 8:00 AM CST
Where
Meade forecast zone
Reported by
Law Enforcement
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Eight inches of snow was observed in Plains.

Heavy Snow, Comanche

When
December 2, 3:00 PM CST to December 3, 8:00 AM CST
Where
Comanche forecast zone
Reported by
Social Media
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Seven inches of snow was observed in Buttermilk.

Heavy Snow, Kiowa

When
December 2, 3:00 PM CST to December 3, 8:00 AM CST
Where
Kiowa forecast zone
Reported by
Social Media
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Five and one half inches of snow was observed in Haviland.

Heavy Snow, Edwards

When
December 2, 3:00 PM CST to December 3, 8:00 AM CST
Where
Edwards forecast zone
Reported by
Social Media
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Five to six inches of snow was observed near Centerview.

Heavy Snow, Edwards

When
December 2, 3:00 PM CST to December 3, 8:00 AM CST
Where
Edwards forecast zone
Reported by
Social Media
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Five to six inches of snow was observed near Centerview.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937032, 937034, 937035, 937037, 937038, 937039.